rss
Eur J Hosp Pharm 20:A65 doi:10.1136/ejhpharm-2013-000276.181
  • General and risk management, patient safety

GRP-181 The Clinical Impact of Calcium-Ceftriaxone Interaction in Patients on Total Parenteral Nutrition

Abstract

Background A safety alert about the possibility of a potentially fatal interaction in patients, especially neonates, has been issued by the FDA. Patients treated with ceftriaxone and concomitant total parenteral nutrition (TPN) are at potential risk of pulmonary or intravascular precipitation of a ceftriaxone-calcium complex.

Purpose To assess patients with TPN at potential risk of suffering a calcium-ceftriaxone interaction, its clinical significance in our hospital, and to develop a software tool for real-time detection.

Materials and Methods Patient treatment (including ceftriaxone 1 g IV/IM and 2 g IV) from March 2010 to May 2011 was obtained using the Farmatools application of the Computerized-Physician-Order-Entry-System. TPN patient requirements, including neonates, were obtained from a database we had designed ourselves. Patients who required calcium-supplemented TPN and concomitant administration of ceftriaxone were selected. Finally, administration complications or symptoms of intravascular or pulmonary precipitation were checked on patient Medical-Digital Health Records (Diraya).

To detect real-time ceftriaxone-calcium interactions when TPN is being prescribed, the Farmatools medicines database and the pharmacist TPN application were associated using ODBC(Open DataBase Connectivity).

Results During the period studied, 15495 patients were hospitalised, 1044 received ceftriaxone, and 838 administrations of TPN were prepared for 85 patients. A total of 16 patients (18.8%), none of them neonates, were found to have received TPN and ceftriaxone at the same time: 10 staggered administrations, and 6 (7%) concomitantly; the patients were exposed to the described interaction. None of the 6 patients showed clinical complications arising from such an interaction.

As a result of this study, the TPN prescribing and validation programme in the pharmacy was updated. When calcium is prescribed in a TPN, the application automatically searches for ceftriaxone in the patient’s medicines and notifies the pharmacist in real time.

Conclusions Less than 10% of TPN patients could have suffered a ceftriaxone-calcium interaction in our hospital.

  1. No neonates were exposed to this risk.

  2. None of the patients had clinical complications due to this interaction.

  3. The pharmacist TPN application was updated for real-time detection.

No conflict of interest.

EJHP blog

Analysis and discussion of the latest news, research findings and policy developments in hospital pharmacy.

Visit the blog >>

Free Sample

This recent issue is free to all users to allow everyone the opportunity to see the full scope and typical content of EJHP.

View free sample issue >>

Email alerts

Don't forget to sign up for content alerts so you keep up to date with all the articles as they are published.

Navigate This Article